Dense Fog, Alexander
- When
- February 16, 1:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was one-quarter mile or less. The dense fog occurred under a narrow ridge of high pressure that extended from the central Gulf coast northward to the Wabash River Valley. Light winds and moist ground from recent rain and snowmelt set the stage for the fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 11:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 1150 PM CST MON FEB 15 2016 .UPDATE... Issued at 1150 PM CST MON FEB 15 2016 Updated aviation discussion for 06Z TAFs. && .SHORT TERM...(This evening through Wednesday night) Issued at 259 PM CST MON FEB 15 2016 Average confidence in the short term. Overrunning precipitation in the form of rain in the vicinity of an inverted surface trough over the far southeast corner of our CWA at the time of this writing will shift slowly shift eastward through the late afternoon and early evening hours. After a brief respite, by early Tuesday morning the leading edge of precipitation with a system diving southeast out of the northern plains should be entering the far northwestern and western sections of our CWA. Per critical thicknesses, BUFKIT soundings, etc. precipitation could be a mix of rain and snow over all but the far western sections of our CWA. As the system moves across the area Tuesday morning thermal profiles would suggest either freezing rain or snow generally north of a line from Owensboro Kentucky to Perryville Missouri early transitioning by midday to all snow far northeast, a rain/snow mix across the rest of the northeast half of the CWA with rain over the southwest half. Tuesday afternoon the chances for mixed precipitation begin to diminish from southwest to northeast as the storm moves away with the best chances for either snow or ice accumulation over the northern and northeast sections respectively. Snow totals should range from near zero along a line from Perryville Missouri to Greenville Kentucky to around an inch along the far northeast corner of our CWA. Ice accumulations should be generally limited to areas along and north of the I-64 corridor and with totals just a few hundredths of an inch. Therefore no plans for an advisory at this time. Just took a look at the 18Z NAM12, and although I don't often lend much credibility to the interim model runs (06Z, 18Z), it takes the approaching system on a more southerly track than the 12Z run. If this verifies it would mean colder thermal profiles and ultimately better chances for mixed precipitation farther south and west. Will make no changes at this juncture. In the wake of this system high pressure and rising heights aloft will keeps things dry and with above normal temperatures by the end of the period. .LONG TERM...(Thursday through Monday) Issued at 259 PM CST MON FEB 15 2016 Relatively dry and mild conditions are expected during the long term period as the mean upper-level flow pattern should be quasi-zonal. The main features of interest will be a transitory upper-level ridge on Thursday and a surface cold frontal passage late in the weekend. As for the daily specifics, a fast-moving 500 mb shortwave ridge will traverse our region on Thursday. This feature will be associated with dry and milder conditions. Strengthening deep-layer southwest flow should clear out any remaining low clouds or fog. Highs will be in the 50s. There may still be a small amount of snow in some areas, but snow cover does not appear to be a big factor in the temp forecast. On Friday, a low-amplitude shortwave trough will progress rapidly east across the Great Lakes region. This shortwave is projected to pass far enough north of our region to have little if any effect on our weather. However, there will likely be a weakening of the strong southwest low-level flow, which will be around 50 knots (at 850 mb) early Friday. A period of cloudiness should accompany the trailing end of the shortwave. There are some GFS ensemble members which indicate a little qpf, but the model consensus is still dry. On Saturday, dry and mild conditions will continue in the wake of the shortwave. Forecast highs will follow the in-house model blend, which averages in the mid 60s both Friday and Saturday. On Sunday, a surface cold front will move southeast across our region as a weak 500 mb trough settles into the Mississippi Valley. There is a good chance of some showers with this front. A few thunderstorms cannot be ruled out with boundary layer dew points in the 50s and very weak instability. However, thunder potential appears too limited to include in the forecast at this time. On Monday, cooler and drier air will filter south as high pressure moves east from the Plains. The 12z gefs and ecmwf indicate the air mass will be of Pacific origin as the flow pattern remains low- amplitude across the USA. This is still seven days away, and the higher amplitude model solutions cannot be ruled out. && .AVIATION... Issued at 1150 PM CST MON FEB 15 2016 Clouds and visibilities IFR or below will persist through the night as low level moisture remains trapped beneath a strong inversion. Conditions at KCGI are less certain, but even there we expect a reduction to at least MVFR through the night. An approaching clipper system will spread the potential for precipitation back into the area on Tuesday. Temperatures will be warm enough over most of the area for rain. However, morning temperatures at KEVV may be cold enough to support a few hours of snow or a rain/snow mix. Light and variable winds tonight will pick up from an easterly direction Tuesday morning, then swing around to the northeast and north on the back side of the low late in the day. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...JP LONG TERM...MY AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 338 PM CST MON FEB 15 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 338 PM CST MON FEB 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT OVER PARTS OF SOUTHWEST ILLINOIS AND PARTS OF SOUTHEAST MISSOURI. AREAS AFFECTED SHOULD BE GENERALLY NORTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO MARBLE HILL MISSOURI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN MAY MIX WITH SNOW AND OR FREEZING RAIN AT TIMES TUESDAY OVER PORTIONS OF THE AREA. TEMPERATURES ARE FORECAST TO BE ABOVE FREEZING...BUT MINOR SNOW ACCUMULATIONS CANNOT BE RULED OUT...MAINLY IN GRASSY AREAS ACROSS THE NORTHEAST THIRD OF THE OUTLOOK AREA. LIGHT ACCUMULATIONS ARE POSSIBLE GENERALLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF ICE OR SNOW ACCUMULATION WOULD BE APPRECIATED. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 903 PM CST MON FEB 15 2016 KYZ008-009-011>013-016-017-019>022-160600- MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-DAVIESS- MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ... PRINCETON...MADISONVILLE...HOPKINSVILLE...OWENSBORO...CALHOUN... GREENVILLE...ELKTON 903 PM CST MON FEB 15 2016 ...AREAS OF DENSE FOG OVER PARTS OF THE AREA... PATCHY DENSE FOG CAN BE EXPECTED THIS EVENING...GENERALLY OVER THAT PART OF WESTERN KENTUCKY SOUTH AND EAST OF A LINE FROM OWENSBORO TO MAYFIELD. VISIBILITIES OF LESS THAN ONE QUARTER MILE CAN BE EXPECTED. SLOW DOWN AND PUT PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. ALSO ALLOW PLENTY OF TIME FOR SUDDEN STOPS IN TRAFFIC AHEAD OF YOU. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY. CONDITIONS WILL BE SLOW TO IMPROVE TONIGHT.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615773, 615774, 615775, 615776, 615777, 615778, 615779, 615780, 615781, 615782, 615783, 615790, 615791, 615792, 615796, 615784, 615785, 615786, 615788.